Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

On the Burnside problem on periodic groups


Author: Sergei V. Ivanov
Journal: Bull. Amer. Math. Soc. 27 (1992), 257-260
MSC (2000): Primary 20F50; Secondary 20E05, 20F05
MathSciNet review: 1149874
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that the free m-generated Burnside groups $ \mathbb{B}(m,n)$ of exponent n are infinite provided that $ m > 1$, $ n \geq {2^{48}}$.


References [Enhancements On Off] (What's this?)

  • [1] S. I. Adyan, Problema Bernsaida i tozhdestva v gruppakh, Izdat. “Nauka”, Moscow, 1975 (Russian). MR 0432770
  • [2] W. Burnside, On unsettled question in the theory of discontinuous groups, Quart. J. Pure Appl. Math. 33 (1902), 230-238.
  • [3] E. S. Golod, On nil-algebras and finitely approximable 𝑝-groups, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 273–276 (Russian). MR 0161878
  • [4] Marshall Hall Jr., Solution of the Burnside problem of exponent 6, Proc. Nat. Acad. Sci. U.S.A. 43 (1957), 751–753. MR 0089847
  • [5] S. V. Ivanov, Free Burnside groups of some even exponents, 1987 (unpublished).
  • [6] Sergei V. Ivanov and Alexander Yu. Ol′shanskii, Some applications of graded diagrams in combinatorial group theory, Groups—St. Andrews 1989, Vol. 2, London Math. Soc. Lecture Note Ser., vol. 160, Cambridge Univ. Press, Cambridge, 1991, pp. 258–308. MR 1123985, 10.1017/CBO9780511661846.004
  • [7] Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin-New York, 1977. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064
  • [8] P. S. Novikov, On periodic groups, Dokl. Akad. Nauk SSSR 127 (1959), 749–752 (Russian). MR 0106950
  • [9] P. S. Novikov and S. I. Adjan, Infinite periodic groups. I, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), 212–244 (Russian). MR 0240178
  • [10] A. Yu. Ol'shanskiĭ, On the Novikov-Adian theorem, Mat. Sb. 118 (1982), 203-235.
  • [11] A. Yu. Ol′shanskiĭ, Geometriya opredelyayushchikh sootnoshenii v gruppakh, \cyr Sovremennaya Algebra. [Modern Algebra], “Nauka”, Moscow, 1989 (Russian). With an English summary. MR 1024791
  • [12] I. N. Sanov, Solution of Burnside’s problem for exponent 4, Leningrad State Univ. Annals [Uchenye Zapiski] Math. Ser. 10 (1940), 166–170 (Russian). MR 0003397

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 20F50, 20E05, 20F05

Retrieve articles in all journals with MSC (2000): 20F50, 20E05, 20F05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1992-00305-1
Article copyright: © Copyright 1992 American Mathematical Society